Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 127, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2017, 8:51 PM CDT for Meade County, Seward County, Stevens County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 8:51 PM CDT (01:51 UTC)
- Expired
- May 27, 2017, 9:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Meade County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 5:27 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
662
WUUS53 KDDC 280151
SVRDDC
KSC119-175-189-280245-
/O.NEW.KDDC.SV.W.0127.170528T0151Z-170528T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
851 PM CDT SAT MAY 27 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Seward County in southwestern Kansas...
Southwestern Meade County in southwestern Kansas...
Eastern Stevens County in southwestern Kansas...
* Until 945 PM CDT
* At 850 PM CDT, a severe thunderstorm was located 5 miles southwest
of Woods, or 12 miles west of Liberal, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Liberal, Hugoton, Plains, Kismet, Moscow, Hayne, Woods, Missler,
Meade State Lake, Arkalon Park and The Hobart Elevator.
This warning replaces and extends the previous severe thunderstorm
warning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10136 3733 10135 3736 10038 3700 10039
TIME...MOT...LOC 0150Z 272DEG 40KT 3710 10115
HAIL...1.00IN
WIND...60MPH
$$
RBURG3 follow-up statements
600 WWUS53 KDDC 280214 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 914 PM CDT SAT MAY 27 2017 KSC119-175-189-280245- /O.CON.KDDC.SV.W.0127.000000T0000Z-170528T0245Z/ Seward KS-Meade KS-Stevens KS- 914 PM CDT SAT MAY 27 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR SEWARD...SOUTHWESTERN MEADE AND EASTERN STEVENS COUNTIES... At 913 PM CDT, a severe thunderstorm was located 4 miles southeast of Woods, or 7 miles northwest of Liberal, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Liberal, Plains, Kismet, Moscow, Hayne, Woods, Missler, Meade State Lake, Arkalon Park and The Hobart Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3700 10131 3733 10130 3736 10038 3700 10039 TIME...MOT...LOC 0213Z 266DEG 24KT 3712 10104 HAIL...0.75IN WIND...60MPH $$ RBURG
355
WWUS53 KDDC 280227
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
927 PM CDT SAT MAY 27 2017
KSC189-280237-
/O.CAN.KDDC.SV.W.0127.000000T0000Z-170528T0245Z/
Stevens KS-
927 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEVENS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
southwestern Kansas.
LAT...LON 3701 10106 3733 10104 3736 10038 3700 10039
TIME...MOT...LOC 0227Z 272DEG 40KT 3711 10084
$$
KSC119-175-280245-
/O.CON.KDDC.SV.W.0127.000000T0000Z-170528T0245Z/
Seward KS-Meade KS-
927 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SEWARD AND SOUTHWESTERN MEADE COUNTIES...
At 927 PM CDT, a severe thunderstorm was located near Hayne, or 6
miles northeast of Liberal, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Liberal, Plains, Kismet, Hayne, Missler, Meade State Lake, Arkalon
Park and The Hobart Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3701 10106 3733 10104 3736 10038 3700 10039
TIME...MOT...LOC 0227Z 272DEG 40KT 3711 10084
HAIL...0.75IN
WIND...60MPH
$$
RBURG767
WWUS53 KDDC 280239
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
939 PM CDT SAT MAY 27 2017
KSC119-175-280249-
/O.EXP.KDDC.SV.W.0127.000000T0000Z-170528T0245Z/
Seward KS-Meade KS-
939 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SEWARD AND SOUTHWESTERN MEADE
COUNTIES WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 100 AM CDT for
southwestern Kansas.
LAT...LON 3701 10106 3733 10104 3736 10038 3700 10039
TIME...MOT...LOC 0239Z 272DEG 40KT 3711 10068
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:02 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 27, 7:02 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 702 PM CDT Sat May 27 2017 ...Updated for aviation discussion... .SHORT TERM...(This evening through Sunday) Issued at 1245 PM CDT Sat May 27 2017 N/NE winds prevail this afternoon with considerable stratocumulus. Despite this, temperatures are warming into the 70s, and with dewpoints holding in the 50s, there is still enough instability (and bulk shear) for lingering convective concerns through this evening. Convective initiation has already occurred near Great Bend, and will need to monitor the eastern zones for strong to severe storms through this afternoon. Additionally, upslope E/NE flow is expected to incite a crop of scattered thunderstorms across E/SE Colorado this afternoon, with many models indicating this activity will impact the far SW zones (Stanton, Morton, Stevens counties). SPC upgraded these areas to a slight risk for a large hail threat for late this afternoon and evening. Bulk shear is still 40-45 kts in this region, so rotating updrafts and associated hail threat are possible. Expect this threat to remain relegated to far SW Kansas into this evening. Tonight...Decreasing clouds and diminishing N/NW winds. Lows Sunday morning in the upper 40s and lower 50s. Sunday...A pleasant day for the Memorial Day weekend. Sunny and dry for all of SW KS, with temperatures near late May normals, in the upper 70s to lower 80s. Tame NW breeze at 10-20 mph. .LONG TERM...(Sunday night through Saturday) Issued at 245 PM CDT Sat May 27 2017 Synoptic pattern of stationary closed low near Hudson Bay, and broad ridging over the western U.S., is forecasted by all models to persist next week. This is a pattern that is quite unfavorable for severe weather, unusual for this time of year. Still, models also show shower and thunderstorm chances, on a late day, isolated to scattered basis, continuing almost daily next week. Weak NW flow aloft will be maintained, which will aid in directing mountain convection toward SW KS each afternoon and evening. Certainly, some stronger storms with hail and wind potential are inevitable, but these will be isolated at best. Moisture will remain sufficient for daily crops of convection, but with the loss of jet stream energy, widespread severe weather is not expected. Rain coverage will average 30-40% each afternoon/evening (scattered category) each day Memorial Day through Thursday. Certainly not wash out scenarios, but rain chances will persist daily. Friday...Flow becomes very summer-like, weak and nebulous across the plains, under broad ridging, with the jet stream retreating to Canada. Still, models concur on scattered thunderstorm coverage continuing in the afternoon/evening. Locally heavy rain with slow storm movement is likely, but severe weather is very unlikely. Same song, next verses next weekend. Finally, long range ECMWF shows another trough digging into the Great Basin around June 5, which should improve the flow over the plains and the prospect for strong to severe convection. Afternoon temperatures will hold near late May/early June normals (upper 70s to lower 80s) through the forecast period. Overnight lows will gradually grow milder through the period. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 659 PM CDT Sat May 27 2017 North winds in the wake of a cold front will gradually diminish through 08z. There is a small chance that thunderstorms in eastern Colorado will move east and affect KGCK and KDDC after 03z. Otherwise VFR conditions can be expected. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 78 52 81 / 20 0 0 10 GCK 50 78 49 80 / 40 0 0 20 EHA 48 76 50 80 / 40 0 0 10 LBL 52 78 50 82 / 30 0 0 10 HYS 52 78 52 78 / 10 0 0 10 P28 56 81 55 85 / 10 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Finch
Hazardous weather outlook, May 27, 3:40 AM CDT, 17 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 340 AM CDT Sat May 27 2017 KSZ030-031-043>046-061>066-074>081-084>090-280845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 340 AM CDT Sat May 27 2017 /240 AM MDT Sat May 27 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will be possible across portions of west central and central Kansas this morning. The strongest storms could produce small hail and gusty winds. Additional thunderstorms will be possible across far western Kansas late this afternoon into this evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Isolated thunderstorms will be possible Monday and Tuesday evenings. It is too early to tell if any of these storms will be severe. A better chance of thunderstorms exist Wednesday into the later part of the week. It is too early to tell if any of these storms will be severe. Days 2-7 Hazards ---------------- * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday No hazards. * Wednesday No hazards. * Thursday No hazards. * Friday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 27, 8:14 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
814 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 2 N ELKHART 37.03N 101.90W
05/27/2017 E1.00 INCH MORTON KS PUBLIC
&&
LCRLocal storm report, May 27, 8:16 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
816 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 2 N ELKHART 37.03N 101.90W
05/27/2017 E1.00 INCH MORTON KS PUBLIC
&&
LCRLocal storm report, May 27, 8:17 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST 2 NNW ELKHART 37.03N 101.90W
05/27/2017 E60 MPH MORTON KS PUBLIC
&&
LCRLocal storm report, May 27, 8:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 3 NE ELKHART 37.04N 101.86W
05/27/2017 E60 MPH MORTON KS PUBLIC
&&
LCRLocal storm report, May 27, 8:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 3 NE ELKHART 37.04N 101.86W
05/27/2017 E1.25 INCH MORTON KS PUBLIC
&&
LCRLocal storm report, May 27, 8:32 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 8 SSW FETERITA 37.04N 101.51W
05/27/2017 E60 MPH STEVENS KS PUBLIC
&&
LCRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:02 PM CDT | Special Weather Statement | DDC | Stanton | 58 min |
| May 27, 7:15 PM CDT | Special Weather Statement | DDC | Morton | 60 min |
| May 27, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 54 min |
| May 27, 7:58 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Kearny, Stanton | 62 min |
| May 27, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 52 min |
| May 27, 9:41 PM CDT | Special Weather Statement | DDC | Meade, Seward | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.